Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Paducah, KY

April 2, 2014Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 2, 2014, 6:31 PM CDT for Webster County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2014, 6:31 PM CDT (23:31 UTC)
Expired
Apr 2, 2014, 7:00 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Webster County, KY

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:00 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 3:00 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT Wed Apr 2 2014

.SHORT TERM /Tonight through Friday night/...
Issued at 300 PM CDT WED APR 2 2014

Main concern in the short term is severe weather potential...with
the greatest risk expected late Thursday through Thursday night.

In the near term...a strong surface warm front was located just
south of a line from kmdh to kowb at 19z. The models have been too
quick to lift the front northward. Relied on the hrrr guidance for
this front...meaning the front will be nearly stationary from the
kevv/kowb area to kmdh well into the evening. The front may not
clear the Interstate 64 corridor until midnight or later. Widespread
elevated convection north of the front should remain generally along
and north of I 64.

Late this evening into the overnight hours...showers and storms will
increase in coverage across the entire region as the southwest flow
aloft becomes more active. The models indicate a series of weak
impulses originating in the subtropical Pacific will begin to affect
our region. In the lower levels...the southerly low level jet will
increase to between 40 and 50 knots by 12z. Some locally heavy rain
is possible...mainly across southern IL and southeast MO. The severe
weather potential will be rather limited by lack of surface based
instability. Enough elevated instability will be present for some
hailers...especially given wet bulb zero heights around 10k feet.
Damaging wind potential will be limited by weak low level lapse
rates.

On Thursday...there may be a lull in the activity during the
morning. Activity should increase during the afternoon as daytime
heating destabilizes the atmosphere. The 12z gfs/09z sref indicate
surface based capes will be near 2000 j/kg later in the afternoon
across southeast MO and southwest IL. The shear/instability
parameters are strongly favorable for supercells across Missouri
during the afternoon. Any activity that forms east of the
Mississippi River will be in a less favorable environment for
supercell structures.

By late Thursday night...the activity is likely to congeal into a
QLCS by the time it reaches sw Indiana and the Pennyrile region of
west Kentucky. By midnight...the environment will be characterized
by high shear and low cape. This should result in more of a wind
threat than hail or tornadoes. During the transition period in the
evening hours...any combination of organized storm structures could
occur...producing damaging wind/large hail/tornadoes. This
transition appears likely to occur across southern IL and far west
Kentucky.

Storm total qpf for the entire short term period is currently
forecast from around 1.5 to almost 3 inches...with the highest
amounts in southern IL and southeast MO. These amounts are not
expected to cause significant flooding problems over a widespread
area. Localized higher amounts /isolated flooding remains possible.

The cold front will move east across the kevv/khop areas around 12z
Friday...ending all precipitation. Strong drying in the wake of the
front should result in mainly sunny skies by afternoon. Temps will
remain nearly steady in the upper 50s to lower 60s through the day.
Friday night will be markedly colder as surface high pressure
provides clear skies and decreasing winds. Some frost or even a
light freeze is possible early Saturday morning.

.LONG TERM /Saturday through Wednesday/...
Issued at 300 PM CDT WED APR 2 2014

After the mid week system makes passage, we cool off for the weekend
and cool temps stick around through the remainder of the long term
portion of the forecast.

Dry weather prevails in a zonal flow pattern through the weekend.
Another system takes shape as a long wave trof carves across the
southern Plains. A surface low develops and lifts across the lower
MS valley, bringing our next bout of rain/showers into/across the
PAH FA mainly Sunday night-Monday. This happens as a broad long wave
trof carves out across the eastern half of the country, with us in
the cool/damp flow underneath.

Net result will be a cool back into the upper 50s and lower 60s for
highs this weekend, continuing into/through next week. Lows likewise
cool back into the 40s with even some upper 30s not out of the
question. These represent values some 10 degrees or more below climo
norms for this time of year.

&&

.AVIATION...
Issued at 300 PM CDT WED APR 2 2014

Flight terminals are warm sectored now...so cigs/vsbys have returned
to VFR. A piece of energy in the upper flow ejects tonight, and may
result in a round of late night showers/storms that restricts
cigs/vsbys to MVFR. Isolated thunderstorms are capable of IFR
restrictions, but not in prevailing forecast. Stronger action
expected with system passage tomorrow night. Winds become southerly
and increase in speed and gusts tomorrow, on its approach.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MY
LONG TERM...DH
AVIATION...DH
Hazardous weather outlook, Apr 2, 4:24 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT WED APR 2 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
STORMS MAY REACH SEVERE LEVELS...ESPECIALLY AS WE GET INTO THE
OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE LIKELY THURSDAY
AFTERNOON AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL ALL BE POSSIBLE. THERE WILL ALSO BE A RISK OF VERY
HEAVY RAINFALL WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY
THURSDAY. SPOTTER ACTIVATION IS PROBABLE THURSDAY AFTERNOON AND
NIGHT.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.